Extrinsic estimates for eigenvalues of the Laplace operator. (English) Zbl 1147.35060

Summary: For a bounded domain in a complete Riemannian manifold \(M^n\) isometrically immersed in an Euclidean space, we derive extrinsic estimates for eigenvalues of the Dirichlet eigenvalue problem of the Laplace operator, which depend on the mean curvature of the immersion. Further, we also obtain an upper bound for the \((k+1)\)th eigenvalue, which is the best possible in the meaning of order on \(k\).


35P15 Estimates of eigenvalues in context of PDEs
58J50 Spectral problems; spectral geometry; scattering theory on manifolds
Full Text: DOI


[1] M. S. Ashbaugh, Isoperimetric and universal inequalities for eigenvalues, (eds. E. B. Davies and Y. Safalov), Spectral theory and geometry (Edinburgh,1998), London Math. Soc. Lecture Notes, 273 (1999), Cambridge Univ. Press, Cambridge, 1999, pp.,95-139. · Zbl 0937.35114
[2] M. S. Ashbaugh, Universal eigenvalue bounds of Payne-Polya-Weinberger, Hile-Prottter and H. C. Yang, Proc. Indian Acad. Sci. Math. Sci., 112 (2002), 3-30. · Zbl 1199.35261
[3] Q.-M. Cheng and H. C. Yang, Estimates on eigenvalues of Laplacian, Math. Ann., 331 (2005), 445-460. · Zbl 1122.35086
[4] Q.-M. Cheng and H. C. Yang, Inequalities for eigenvalues of a clamped plate problem, Trans. Amer. Math. Soc., 358 (2006), 2625-2635. · Zbl 1096.35095
[5] Q.-M. Cheng and H. C. Yang, Inequalities for eigenvalues of Laplacian on domains and compact hypersurfaces in complex projective spaces, J. Math. Soc. Japan, 58 (2006), 545-561. · Zbl 1127.35026
[6] Q.-M. Cheng and H. C. Yang, Bounds on eigenvalues of Dirichlet Laplacian, Math. Ann., 337 (2007), 159-175. · Zbl 1110.35052
[7] E. M. Harrell II and P. L. Michel, Commutator bounds for eigenvalues with applications to spectral geometry, Comm. Partial Differential Equations, 19 (1994), 2037-2055. · Zbl 0815.35078
[8] E. M. Harrell II and J. Stubbe, On trace identities and universal eigenvalue estimates for some partial differential operators, Trans. Amer. Math. Soc., 349 (1997), 1797-1809. · Zbl 0887.35111
[9] G. N. Hile and M. H. Protter, Inequalities for eigenvalues of the Laplacian, Indiana Univ. Math. J., 29 (1980), 523-538. · Zbl 0454.35064
[10] P.-F. Leung, On the consecutive eigenvalues of the Laplacian of a compact minimal submanifold in a sphere, J. Austral. Math. Soc., 50 (1991), 409-426. · Zbl 0728.53035
[11] P. Li, Eigenvalue estimates on homogeneous manifolds, Comment. Math. Helv., 55 (1980), 347-363. · Zbl 0451.53036
[12] P. Li and S. T. Yau, On the Schrödinger equation and the eigenvalue problem, Comm. Math. Phys., 88 (1983), 309-318. · Zbl 0554.35029
[13] L. E. Payne, G. Polya and H. F. Weinberger, Sur le quotient de deux fréquences propres consécutives, Comptes Rendus Acad. Sci. Paris, 241 (1955), 917-919. · Zbl 0065.08801
[14] L. E. Payne, G. Polya and H. F. Weinberger, On the ratio of consecutive eigenvalues, J. Math. and Phis., 35 (1956), 289-298. · Zbl 0073.08203
[15] H. C. Yang, An estimate of the difference between consecutive eigenvalues, preprint IC/91/60 of ICTP, Trieste, 1991.
[16] P. C. Yang and S. T. Yau, Eigenvalues of the Laplacian of compact Riemannian surfaces and minimal submanifolds, Ann. Scuola Norm. Sup. Pisa CI. Sci., 7 (1980), 55-63. · Zbl 0446.58017
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.